Report Adverse Events related to Health Products
The Vigilance and Compliance Branch uses a number of post-marketing risk assessment approaches to ensure the continued safe use of health products in Singapore. These include mandatory reporting from pharmaceutical manufacturers, spontaneous reporting from healthcare professionals, literature reviews and the exchange of regulatory information with other national drug regulatory bodies.
Among these approaches, the spontaneous adverse event (AE) reporting by the healthcare professionals forms the cornerstone of post-marketing health product safety surveillance. It remains one of the most important ways of monitoring the safety of a health product throughout its marketed life.
- What to report
- How to report
- How your report contributes to safety surveillance
- How to access HSA Adverse Event Online Database
- Guidance for industry: Post- Marketing Vigilance Requirements for Therapeutic Products
What is an adverse event?
An adverse event (AE) is defined as any untoward medical occurrence that may present during treatment with a health product (e.g. western drug, vaccine, biologics, medical device, complementary medicine or cosmetics) but which does not necessarily have a causal relationship with this treatment. It excludes AE caused by accidental or deliberate overdoses and medication errors.
The AE Reporting Programme relies upon voluntary reporting of suspected AEs. Notify the HSA when you suspect there is a causal association between the health product taken and the AE experienced by the patient. Reporting an AE does not necessarily mean that there is a definite link between the event and the product.
Report any AE related to marketed health products, in particular:
- All AEs related to newly marketed health products (i.e. marketed for less than 5 years)
- All serious* AEs related to established therapeutic products, even if the events are well known. (This allows us to give advice on how these products can be used more safely. Additionally drugs in the same therapeutic class can be compared to assess their relative safety.)
- Serious* AEs related to medical devices, complementary medicines and cosmetics
- Unexpected event, ie. not consistent with the product package insert or labelling.
*A serious AE is one which leads to the following outcomes:
- Death or life-threatening event;
- In-patient hospitalisation or prolonged existing hospitalisation;
- Persistent or significant disability or incapacity;
- Congenital anomaly;
- Medically significant event
Further information on AE reporting for selected health products can be found at the hyperlinks below
What information should be included on the reporting form?
Initials, gender, age/date of birth
|To identify duplicate reports|
Name, profession, place of practice, contact no., email address
|To request for further information when needed or follow-ups on potential safety signals|
Details of AE*
Date of onset/latency, concise description of AE (e.g. type of rash), severity
|To assess causality and seriousness of AE|
Suspected health products
Brand name or active ingredient(s), dose, indication, therapy dates, batch number
For suspected complementary health products, please attach a photo if available
Brand name (preferred): To determine brand-specific AEs
Therapy dates: To establish temporal association
Batch number: To assess batch-specific quality issues
Photo of the suspected complementary health product: To ascertain the brand, manufacturer and ingredient(s) of the product
|Concomitant health product(s) including vaccines, complementary medicines consumed at the same time and/or 3 months before the AE||To identify confounders or possible drug interactions|
Other relevant information
Pre-existing conditions, known allergies, pregnancies, laboratory tests done and results
|To identify confounders|
Seriousness of event and outcome
Was the patient hospitalised due to the event? Recovery status, sequelae
|To assess causality and seriousness of event.|
Treatment of AE
Yes/No. If Yes, specify the treatment
For selected AEs:
- Cutaneous drug reactions
- Drug-induced liver injury (DILI)
- Cushing's syndrome (in Chinese)
- Drug-induced liver injury (DILI) (in Chinese)
- Severe Cutaneous Adverse Reactions (SCAR)
- Complementary Health Product-Drug Interactions (in Chinese)
For various product types:
- Brochure on reporting adverse events with health products
- Brochure on reporting adverse events with medical devices
- Brochure on reporting adverse events with Complementary Health Products (in Chinese)
Any follow-up information for an AE that has already been reported can be sent to us on another form or can be reported via the other available modes of reporting. Please indicate that it is a follow-up report. It is very important that follow-up reports are identified and linked to the original report.
How to report
Reports can be made by healthcare professionals and pharmaceutical companies for the various health products:
(Estimated time to complete form: 10-20 mins)
- Drugs & Complementary Health Products
- Cell and Tissue Therapy
- Medical Devices
- Forms may be submitted by mail or fax to
Vigilance and Compliance Branch
Health Products Regulation Group
Health Sciences Authority
11 Biopolis Way
Fax: (65) 6478 9069
- Email the report to HSA_productsafety@hsa.gov.sg
- Phone us at Tel: (65) 6866 1111
How would your report contribute to the safety surveillance of health products?
Your report, once submitted, is captured in our national database for aggregate analysis. The AE reports may identify unexpected AEs or indicate that certain AEs occur more commonly than previously expected, or that certain patients are more susceptible to some problems than others. Such findings can lead to regulatory actions such as updating the package inserts with relevant warnings, restricting the use of the affected health products and alerting healthcare professionals with advisories.
HSA communicates safety information regularly using various channels such as Press Releases, Dear Healthcare Professional Letters posted on Ministry of Health-Health Professional Portal website and the Adverse Drug Reaction (ADR) News Bulletin.
HSA also contributes to the World Health Organisation (WHO) International Drug Monitoring Programme by submitting anonymised local AE reports to the WHO-Uppsala Monitoring Centre in Sweden for international surveillance of adverse drug reactions.
How to access HSA Adverse Event Online Database
HSA AE Online Enquiry contains information about suspected local AEs to health products, captured from AE reports and submitted to HSA by healthcare professionals as well as product registrants.
To access HSA AE Online Database:
- For industry partners, please click here HSA AE Online Enquiry
- For healthcare professionals, please click here Healthcare Professionals Portal (via the Ministry of Health)
|Reportable AEFI*||Onset time interval^
||Within 24 hours to 48 hours of immunisation
||Within 7 days of immunisation
||Within 14 days of immunisation
||Within 3 months of immunisation
||Between 1 and 12 months after BCG immunisation
No time limit
*An AEFI is defined as any untoward medical occurrence which follows immunisation and which does not necessarily have a causal relationship with the usage of the vaccine. The adverse event may be any unfavourable or unintended sign, abnormal laboratory finding, symptom or disease.1
**The list of reportable AEFIs is meant as a guide and by no means exhaustive. In general, healthcare professionals are advised to report all events following immunisation as long as no other clear cause has been identified. This would include events whereby a causal link to a vaccine has not been established.
^Onset interval is meant as general guiding principle and will depend on the antigen and adverse reaction, as well as patient factors.
- Definition and application of terms for vaccine pharmacovigilance: Report CIOMS/WHO Working Group on Vaccine Pharmacovigilance 2012.
- World Health Organisation Western Pacific Region Immunization Safety Surveillance. Guidelines for immunization programme managers on surveillance of adverse events following immunization. Second edition.